Minnesota, 2006

Flooding in Minnesota, March 30 to 31, 2006

March 30 to 31, 2006 · NWS FGF · 6 events in 6 counties and zones

Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND. Flows on many rivers, especially the mainstem Red River, were above normal. Snowfall through the winter was above normal along the Canadian border from Langdon (ND) to Cavalier (ND) to Hallock (MN), and also between the area from Fargo (ND) to Wahpeton (ND) to Battle Lake (MN) and to Detroit Lakes (MN). Temperature patterns over the main snowpack area through mid to late March stayed cool. The longer temperatures stayed cool, the better potential there was for a rapid snowmelt. And a rapid snowmelt is exactly what happened. Quite a few locations still reported snow on the ground on March 28th. In the following days, temperatures stayed above freezing, even at night. On the morning of March 30th, a broad area of surface low pressure set up from north central South Dakota into eastern Colorado. This kept warm and steady south to southeast winds over the remaining snowpack, further aiding its melt. To top it off, thunderstorms also developed on March 30th. Rain on top of the remaining snow also contributed to the quick snowmelt. By March 31st, only a few locations near the Canadian border had snow left. The meltwater quickly flowed into low areas, which resulted in road washouts and closures. As the water moved into river systems, many bridges were inundated with water. Since the flood of 1997, many communities have undergone major flood mitigation efforts. Buyouts of flood-prone homes and the construction of permanent city dikes, river diversions, and farmstead ring dikes were all started, in hopes of reducing the impacts of future floods. However, prior to the spring flood of 2006, problem areas still remained. Permanent dikes had yet to be completed at Wahpeton/Breckenridge and at Grand Forks/East Grand Forks. Permanent dike protection still had not started for residents of south Fargo. In constrast to river flooding, protection can be very difficult against overland flooding. When large amounts of snow quickly melt, the water can pond anywhere. And in the relatively flat Red River Valley, it can take a long time to recede. For more specific information (including damage amounts) on the spring flood, see the Storm Data narratives for April 2006 (when all of the river crests occurred).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 29, 9:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 29, 9:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
914 PM CST WED MAR 29 2006

.UPDATE...WARM AND MOIST EXPECTED OVERNIGHT AS SOUTHEAST WINDS AND
CLOUDS WILL KEEP CONDITIONS THAT WAY. BUT THE 850 MB JET THAT IS
HELPING FEED THUNDERSTORMS IN SOUTHWEST SD WILL PROGRESS TOWARD
THE UPPER RED RIVER VALLEY. RUC INCREASED ITS INSTABILITY TONIGHT.
ITS SHOWALTERS ARE IN EXCESS OF -3C WITH CAPE LIFTED FROM 850
NEAR 1000 J/KG IN NORTHEAST SD AT 06Z WHICH GRADUALLY DECREASES
OVERNIGHT WHILE SPREADING TO THE CANADIAN BORDER AFTER 09Z. WE
MIGHT EVEN SEE AN ISOLATED LARGE HAIL STORM BUT MAIN THREAT SEEMS
TO BE HEAVY RAIN OVER MELTING SNOW WITH ANY CLUSTER OF STORMS.

OVERALL LITTLE CHANGE TO TONIGHTS FORECAST EXCEPT BOOSTED
TEMPERATURES AND DEW POINTS A LITTLE.

&&

.PREV DISCUSSION... (ISSUED 241 PM CST WED MAR 29 2006)

SHORT TERM...
VERY CHALLENGING FORECAST FOR THE NEXT FEW DAYS...WITH QPF
PLACEMENT BEING THE BIGGEST QUESTION (AS SOME RIVERS ARE STARTING
TO RESPOND). MODELS ARE STAYING PRETTY CONSISTENT WITH THE NEXT
SFC LOW...BUT DIFFER STILL ON WHERE THE MOST RAIN FALLS. THEREFORE
WILL STICK WITH A MODEL BLEND FOR THE FORECAST TODAY.

TONIGHT...CLOUD COVER THICKENING AS EXPECTED THIS AFTERNOON AND
THIS TREND WILL RESULT IN MOSTLY CLOUDY SKIES TONIGHT. WITH THE
NEXT SFC LOW KICKING OUT INTO THE WESTERN HIGH PLAINS TONIGHT...
OUR AREA WILL STAY IN A DECENT SFC PRESSURE GRADIENT. BY LATE
EVENING THE 850MB JET WILL GET CRANKING ONCE AGAIN (IT BROUGHT
CONVECTION THIS MORNING INTO EASTERN NEBRASKA AND NORTHWEST
IOWA)...WITH 50-55KTS INTO OUR SOUTHERN FA BY 06Z THU. THERE IS
ALSO GOOD WARM ADVECTION AT 850MB AND A GOOD MOISTURE FEED (850MB
DEW POINTS RISE TO AROUND 8C IN THE SOUTH). THIS ALL POINTS TO
ELEVATED CONVECTION GETTING GOING AGAIN TONIGHT. SPC DAY1 OUTLOOK
SHOWS MOST OF THE RED RIVER VALLEY AND OUR MN FA IN GENERAL
THUNDER...WHICH LOOKS REASONABLE WHEN LOOKING AT THE 850MB JET.
WITH CLOUD COVER AND STEADY WINDS...TEMPS WILL HAVE A HARD TIME
FALLING. THIS WILL CONTINUE THE MELT OVERNIGHT FOR MOST AREAS.
VERY DIFFICULT TO NAIL DOWN CONVECTIVE RAIN AMOUNTS. IF THUNDER
DOES DEVELOP AS EXPECTED...AMOUNTS WILL BE HIGHLY VARIABLE. BUT
ANY STORMS SHOULD BE FAST MOVERS AND HIGH BASED...SO THEY WOULD
NOT CONTRIBUTE A WIDE AREA OF QPF TO RIVERS.

THU/THU NIGHT...THERE MAY STILL BE A THUNDER THREAT EARLY ON
THU...BUT THE LOW LEVEL JET DOES SHIFT EAST DURING THE DAY. IF
THIS IS TRUE THE THREAT SHOULD DIMINISH FAIRLY QUICKLY. BY 00Z FRI
THE HPC CONSENSUS SFC LOW POSITION IS NEAR OMAHA WITH AN INVERTED
TROUGH UP INTO THE RED RIVER VALLEY. THE LOW POSITION SHIFTS TO
NEAR MPX BY 12Z FRI. BY THIS POINT THE MAIN PCPN TYPE SHOULD BE
MORE OVERRUNNING RAIN. THIS LOW TRACK WOULD ALSO FAVOR THE MOST
PCPN IN OUR SOUTHEAST FA...BUT ANY SHIFT IN THE TRACK COULD PUSH
THE HIGHER AMOUNTS INTO A DIFFERENT AREA. THE CANADIAN MODEL SHOWS
THE LOW A BIT SLOWER WITH HIGHER QPF AMOUNTS FURTHER NORTH. WITH
THE UNCERTAINTY YET IN HOW MUCH QPF WILL FALL AND WHERE IT WILL
FALL...WILL NOT HOIST ANY AREAL FLOOD WATCHES TODAY. WILL LET THE
MIDNIGHT OR DAY SHIFT TOMORROW MONITOR THE TRENDS AND DECIDE IF
THERE IS BETTER CERTAINTY. AT THIS POINT...MELTING IS THE FARTHEST
ALONG IN THE FAR SOUTHERN FA...MOSTLY SOUTH OF A LISBON TO
WAHPETON TO FERGUS FALLS LINE. SO THIS IS THE AREA THAT NEEDS TO
BE MONITORED THE CLOSEST FOR RAINFALL.

FRI/SAT...THE SYSTEM FINALLY BEGINS TO PULL OFF TO THE EAST DURING
THE DAY FRI. KEPT HIGHER PCPN CHANCES IN THE EAST. THERE COULD BE
A PERIOD OF TIME LATE THU NIGHT/FRI MORNING WHEN THE PCPN CHANGES
OVER TO A SNOW OR RAIN/SNOW MIX. HOWEVER...NOT LOOKING AT MUCH
SNOW WITH THE SYSTEM. SHOULD SEE MORE SUN ON SATURDAY WITH TEMPS
REBOUNDING ONCE AGAIN.

LONG TERM (SUN-THU)...
LONG RANGE MODEL TRENDS IN GENERAL AGREEMENT UNTIL VERY LATE IN
PERIOD. REGION INITIALLY TRANSITIONS INTO PROGRESSIVE...LESS
AMPLIFIED MID LEVEL PATTERN. TIMING OF INDIVIDUAL WEAK WAVES WILL
MAKE PCPN FORECAST CHALLENGING HOWEVER CURRENT FORECAST TIMING
REASONABLE. NEXT SYSTEM TO WATCH WILL BE MID WEEK AND ONLY CHANGES
NEEDED WILL BE TO DELAY MIX POTENTIAL. SPRING SNOWMELT TO CONTINUE
WITH GUSTO AS TEMPERATURES CONTINUE AT OR A TAD ABOVE AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Mar 29, 11:19 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1119 AM CST WED MAR 29 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301730-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1119 AM CST WED MAR 29 2006

...RIVER FLOOD WARNINGS FOR THE RED RIVER AT WAHPETON AND FARGO...
...RIVER FLOOD WARNINGS FOR THE BUFFALO RIVER NEAR DILWORTH AND
HAWLEY...
...RIVER FLOOD WARNING FOR THE SOUTH BRANCH BUFFALO RIVER AT
SABIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN IS EXPECTED TO OVERSPREAD THE REGION LATE TONIGHT WITH A CHANCE
FOR THUNDERSTORMS FROM SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND
NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THROUGH THURSDAY. THE
RAIN MAY MIX WITH SNOW THURSDAY NIGHT AND FRIDAY. THE CURRENT
PROJECTED STORM TRACK SUGGESTS THE HEAVIEST RAINFALL SHOULD OCCUR
ALONG AND SOUTH OF A FOSSTON TO WAHPETON LINE...WHERE AMOUNTS FROM
ONE HALF TO ONE INCH OF RAIN COULD FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN PRECIPITATION REPORTS TO THE
NATIONAL WEATHER SERVICE.

GODON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Clearwater

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clearwater County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Flood, Mahnomen

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mahnomen County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Flood, Norman

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Norman County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Flood, Pennington

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pennington County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Flood, Polk

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Flood, Red Lake

When
March 30, 12:00 AM CST to March 31, 11:59 PM CST
Where
Red Lake County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497637, 5497638, 5497639, 5497640, 5497641, 5497642.